Alert archive / Connecticut / Flash Flood Watches in 2015
Flash Flood Watch 5, NWS New York, NY
NWS New York, NY issued this flash flood watch at Sep 10, 2015, 2:25 PM EDT for Nassau County, Suffolk County, New York; Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Sep 10, 2015, 2:25 PM EDT (18:25 UTC)
- Expired
- Sep 11, 2015, 1:33 AM EDT
- In force
- 11 hr
- Issued by
- NWS New York, NY
- Flood severity
- None
Counties Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Nassau County, NY, Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 41 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 498 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood watch went out at Sep 10, 1:50 PM EDT, 35 minutes earlier.
Area forecast discussion, Sep 10, 1:50 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
150 PM EDT THU SEP 10 2015
.SYNOPSIS...
A STATIONARY FRONT REMAINS OVER THE REGION THIS AFTERNOON AS A
WAVE OF LOW PRESSURE APPROACHES ALONG IT FROM THE SOUTH. THE LOW
MOVES SOUTHEAST OF LONG ISLAND TONIGHT AND EXITS NORTHEAST OF THE
REGION FRIDAY ALONG WITH THE FRONT. WEAK HIGH PRESSURE BUILDS IN
FRIDAY NIGHT...THEN RETREATS TO THE NORTHEAST ON SATURDAY. A SLOW
MOVING STORM SYSTEM TRACKS FROM THE EASTERN GREAT LAKES SATURDAY
NIGHT...TO THE SOUTHEAST OF LONG ISLAND BY MONDAY MORNING. HIGH
PRESSURE THEN BUILDS IN THROUGH THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HEAVY RAIN IS MOVING INTO AND ACROSS LONG ISLAND AND SOUTHERN CT
LATE THIS MORNING. ADDITIONAL SHOWERS AND AND POTENTIAL TSTMS ARE BACK
TO THE SOUTHWEST. ONLY REAL CHANGE TO THE FORECAST HAS BEEN TO
INCREASE TOTAL RAINFALL AMOUNTS FOR LONG ISLAND AND SOUTHERN CT.
OTHERWISE...FORECAST ON TRACK.
FROM EARLIER...A STALLING FRONTAL BOUNDARY...FOCUS OF
CONVERGENCE...WILL ALLOW FOR WIDESPREAD SHOWERS. BETTER FORCING
AND INSTABILITY THIS AFTERNOON SHOULD PROMOTE MORE OF A SCATTERED
COVERAGE OF THUNDERSTORMS. HEAVY RAIN THREAT CONTINUES AS PWATS
ARE SLIGHTLY ABOVE 2 INCHES. TEMPERATURES MOSTLY IN THE MID TO
UPPER 70S.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
SHOWERS ALONG WITH ISOLATED THUNDERSTORMS CONTINUE TONIGHT AS THE
LOW PRESSURE WAVE PASSES SOUTHEAST OF LONG ISLAND. INSTABILITY IS
MORE RESTRICTED TO SOUTHEAST OF LONG ISLAND DURING THIS PERIOD BUT
WILL HAVE THE MOST SYNOPTIC FORCING FROM LARGE VERTICAL DEPTHS OF
OMEGA AND HIGHEST MID LEVEL PVA.
SHOWERS TAPER OFF FROM WEST TO EAST ON FRIDAY AS THE LOW AND FRONT
MOVE NORTHEAST OF THE REGION. A MUCH DRIER AIRMASS WILL MOVE IN AS
MORE NORTHERLY FLOW DEVELOPS DURING THE DAY. PWATS LOWER TO AROUND
1 TO 1.25 INCHES.
TEMPERATURES OVERALL WILL REMAIN A FEW DEGREES ABOVE NORMAL ON
AVERAGE THROUGH THIS TIMEFRAME.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE LONG TERM PERIOD STARTS OFF DRY WITH WEAK HIGH PRESSURE OVER THE
AREA FRIDAY NIGHT AND SATURDAY.
AN UPPER LEVEL TROUGH MOVES TOWARDS THE EAST COAST THIS WEEKEND AS
ITS ASSOCIATED CUTOFF LOW DEVELOPS OVER THE GREAT LAKES/OHIO RIVER
VALLEY SATURDAY...THEN SLOWLY LIFTS NORTHEAST INTO SOUTHEASTERN
QUEBEC BY LATE MONDAY. MOST OF THE PRECIPITATION FROM THIS STORM
SYSTEM WILL FALL SATURDAY NIGHT THROUGH SUNDAY NIGHT...WITH THE BEST
CHANCES OCCURRING SATURDAY NIGHT AND SUNDAY MORNING. THE 00Z GFS
CONTINUES TO BE A FAST OUTLIER WITH THIS SYSTEM...BRINGING
PRECIPITATION IN LATE SATURDAY AFTERNOON. WILL KEEP SOME CHANCE OR
CHANCE POPS ACROSS FAR WESTERN SECTIONS...MAINLY WEST OF NYC.
OTHER THAN SOME LEFT OVER SHOWERS ON MONDAY...DRIER WEATHER RETURNS
MONDAY THROUGH WEDNESDAY AS UPPER LEVEL RIDGING AND HIGH PRESSURE
RETURN TO THE AREA.
TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR NORMAL.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A WAVE OF LOW PRESSURE DEVELOPS OVER THE DELMARVA AND TRACKS NE
ALONG A STALLED FRONTAL BOUNDARY POSITIONED JUST EAST OF THE
TERMINALS.
CHALLENGING FORECAST NEXT 18 HOURS WITH LOW FORECAST CONFIDENCE.
THIS IS DUE TO UNCERTAINTY WITH THE TRACK OF THE LOW AS IT LIFTS
NE. EXACT TRACK WILL AFFECT WIND DIRECTIONS AND LOCATION/TIMING OF
HEAVIEST RAIN. FLIGHT CATEGORY CHANGES MAY BE NUMEROUS THE
REMAINDER OF THIS AFTERNOON DUE TO EPOSODIC NATURE OF THE SHOWERS
AND THUNDERSTORMS. WHILE MAINLY IFR IS EXPECTED...AT TIMES
CONDITIONS MAY IMPROVE TO MVFR OR EVEN VFR BRIEFLY IN BETWEEN CELL
CLUSTERS. MORE WIDESPREAD SHOWERS AND EMBEDDED TSTMS WILL
REDEVELOP LATER THIS AFTERNOON AND EVENING WITH IFR CONDS LIKELY
OVERNIGHT.
LIGHT NORTHEASTERLY WIND BECOME NORTHERLY AROUND 10 KTS. A FEW
GUSTS TO 20 KT ARE POSSIBLE COASTAL TERMINALS.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:
HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KJFK FCSTER COMMENTS: AMENDMENTS LIKELY FOR VARYING VSBY AND
CIGS.
KLGA FCSTER COMMENTS: AMENDMENTS LIKELY FOR VARYING VSBY AND
CIGS.
KEWR FCSTER COMMENTS: AMENDMENTS LIKELY FOR VARYING VSBY AND
CIGS.
KTEB FCSTER COMMENTS: AMENDMENTS LIKELY FOR VARYING VSBY AND
CIGS.
KHPN FCSTER COMMENTS: AMENDMENTS LIKELY FOR VARYING VSBY AND
CIGS.
KISP FCSTER COMMENTS: AMENDMENTS LIKELY FOR VARYING VSBY AND
CIGS.
.OUTLOOK FOR 18Z FRIDAY THROUGH MONDAY...
.FRIDAY...IMPROVING TO VFR BY AFTN WITH RAIN ENDING.
.FRIDAY NIGHT-SATURDAY...VFR.
.SATURDAY NIGHT-SUNDAY...MVFR OR LOWER POSSIBLE IN SHRA/TSRA.
.MON...VFR.
&&
.MARINE...
PRESSURE GRADIENT WILL REMAIN RELATIVELY WEAK ENOUGH THROUGH
FRIDAY. THE FRONT WILL BECOME STATIONARY WITHIN THE AREA TODAY AND
THEN A WEAK LOW WILL MOVE SOUTHEAST OF LONG ISLAND
TONIGHT...EVENTUALLY MOVING NORTHEAST OF THE WATERS ALONG WITH THE
FRONT ON FRIDAY.
A RELAXED PRESSURE GRADIENT FRIDAY NIGHT-SUNDAY NIGHT WILL KEEP
WINDS 15 KT OR LESS ON ALL WATERS IN THIS TIME FRAME. THE PRESSURE
GRADIENT TIGHTENS ON MONDAY AND TUESDAY...WITH WINDS UP TO 20 KT
POSSIBLE ON THE COASTAL OCEAN WATERS AND SOUTH SHORE BAYS OF LONG
ISLAND...WITH WINDS 10 KT OR LESS ELSEWHERE. SEAS MAY ALSO BUILD TO
5 FT ON THE EASTERN OCEAN WATERS.
&&
.HYDROLOGY...
WIDESPREAD RAIN EVENT IN PROGRESS. BASIN TOTAL RAINFALL WILL
AVERAGE NEAR 2 INCHES. HEAVY RAINFALL WILL CAUSE MINOR URBAN AND
SMALL DRAINAGE FLOODING. URBAN FLASH FLOODING REMAINS
POSSIBLE...BUT TOO LOW OF COVERAGE EXPECTED FOR A WATCH (AT LEAST
THAT'S THE CURRENT THINKING).
NO SIGNIFICANT PRECIPITATION IS EXPECTED FRIDAY NIGHT-SATURDAY.
THERE IS ANOTHER CHANCE FOR SIGNIFICANT RAINFALL FROM SATURDAY NIGHT
INTO SUNDAY NIGHT. WHILE IT IS TOO EARLY TO SPECIFY ANY
AMOUNTS...THERE IS THE POSSIBILITY OF MINOR URBAN/POOR DRAINAGE
FLOODING. IT SHOULD THEN BE MAINLY DRY MONDAY-WEDNESDAY.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...JM
NEAR TERM...TONGUE
SHORT TERM...JM
LONG TERM...BC
AVIATION...IRD
MARINE...BC/JM
HYDROLOGY...BC/JMHazardous weather outlook, Sep 10, 4:55 AM EDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 455 AM EDT THU SEP 10 2015 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-110900- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC- EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX- EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 455 AM EDT THU SEP 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. THERE WILL BE A CHANCE FOR AREAL AND FLASH FLOODING ACROSS PARTS OF THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-110900- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 455 AM EDT THU SEP 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
In the hours before
Special weather statement, Sep 10, 8:35 AM EDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
835 AM EDT THU SEP 10 2015
CTZ009-101400-
SOUTHERN FAIRFIELD-
835 AM EDT THU SEP 10 2015
...HEAVY RAIN MOVING INTO SOUTHWESTERN CONNECTICUT...
AT 830 AM EDT...MODERATE TO HEAVY RAIN WAS MOVING NORTHEAST INTO AND
ACROSS SOUTHWESTERN CONNECTICUT AT 15 MPH. THE RAIN WILL CAUSE
PONDING AND LOCALIZED FLOODING ON ROADWAYS. THIS INCLUDES THE
MERRITT PARKWAY AND I-95.
THE RAIN WILL CONTINUE ON AND OFF THROUGH THIS EVENING.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 4124 7310 4115 7310 4117 7318 4107 7341
4106 7339 4106 7350 4100 7358 4103 7360
4101 7360 4100 7364 4106 7369 4118 7347
4116 7347 4123 7328 4122 7317 4126 7313
TIME...MOT...LOC 1227Z 222DEG 13KT 4098 7346
JSTLocal storm report, Sep 10, 11:26 AM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1126 AM EDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM FLASH FLOOD WANTAGH 40.67N 73.51W
09/10/2015 NASSAU NY PUBLIC
WATER ENTERING BASEMENT. STREET UNDER WATER.
&&
TFMLocal storm report, Sep 10, 12:32 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1232 PM EDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM FLASH FLOOD MASSAPEQUA 40.67N 73.47W
09/10/2015 NASSAU NY PUBLIC
FLOODING CLOSING SUNRISE HIGHWAY AT SEAFORD AVE.
&&
TFMLocal storm report, Sep 10, 12:43 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1243 PM EDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 PM FLASH FLOOD MERRICK 40.65N 73.55W
09/10/2015 NASSAU NY BROADCAST MEDIA
FLOODING ON MEADOWBROOK STATE PARKWAY. LANE CLOSED.
&&
TFMLocal storm report, Sep 10, 12:44 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1244 PM EDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM FLASH FLOOD EAST NORTHPORT 40.88N 73.32W
09/10/2015 SUFFOLK NY TRAINED SPOTTER
ROADS UNDER WATER... HALFWAY UP VEHICLE TIRES.
&&
TFMLocal storm report, Sep 10, 1:09 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
109 PM EDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM FLASH FLOOD BRENTWOOD 40.78N 73.25W
09/10/2015 SUFFOLK NY PUBLIC
SAGTIKOS PKWY CLOSED BETWEEN G STREET AND CROOKED HILL
RD. TRAFFIC STOPPED BACK TO THE SOUTHERN STATE PKWY
&&
TFMThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 1:55 AM EDT | Areal Flood Advisory | OKX | Suffolk | 2 hr |
| Sep 10, 4:05 AM EDT | Areal Flood Advisory | OKX | Bronx, Kings, Nassau, New York, Queens, Richmond | 115 min |
| Sep 10, 5:00 AM EDT | Areal Flood Advisory | OKX | Suffolk | 2 hr |
| Sep 10, 8:53 AM EDT | Areal Flood Advisory | OKX | Suffolk | 112 min |
| Sep 10, 9:50 AM EDT | Areal Flood Advisory | OKX | Kings, Nassau, Queens, Suffolk | 3 hr |
| Sep 10, 11:05 AM EDT | Flash Flood Warning | OKX | Nassau, Suffolk | 3 hr |
| Sep 10, 12:58 PM EDT | Areal Flood Advisory | OKX | Suffolk | 107 min |
| Sep 10, 1:29 PM EDT | Areal Flood Advisory | OKX | Suffolk | 2 hr |
| Sep 10, 1:54 PM EDT | Flash Flood Warning | OKX | Suffolk | 111 min |
| Sep 10, 4:06 PM EDT | Areal Flood Advisory | OKX | Suffolk | 114 min |
| Sep 10, 5:10 PM EDT | Flash Flood Warning | OKX | Nassau, Suffolk | 3 hr |
| Sep 10, 8:35 AM EDT | Special Weather Statement | OKX | 85 min | |
| Sep 10, 2:33 PM EDT | Areal Flood Advisory | OKX | Southeastern Connecticut Planning Region | 3 hr |
| Sep 10, 3:32 PM EDT | Flash Flood Warning | OKX | Southeastern Connecticut Planning Region | 3 hr |
Nearby
Flash Flood Watches in Connecticut, 2015Flash Flood Watches in New York, 2015Every flash flood watch in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.